Virginia, 2022

Damaging Wind in Virginia, June 17, 2022

June 17, 2022 · NWS MRX · 1 event in 1 county or zone

A storm tracked east from Kentucky and intensified as it moved into southwest Virginia. Several trees were blown down in Wise County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A storm tracked east from Kentucky and intensified as it moved into southwest Virginia. Several trees were blown down in Wise County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 17, 12:14 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 17, 12:14 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
114 PM EDT Fri Jun 17 2022

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

MCS currently across western KY will move southeast toward the
forecast area and is expected to reach the western portions of
our CWA by the mid-day to early afternoon hours around 17z-18z.
Models continue to poorly handle the current initial convective
complex location and are too slow with the eastward progression of
this system. Have increased PoPs across the area and moved up
timing to account for the models being too slow with the eastward
progression of the convective complex.

The 12z OHX soundings shows a very unstable airmass across Middle
TN ahead of this MCS with MLCAPE around 3300 J/Kg. Effective bulk
shear is weak, but strong MLCAPE and drier mid- levels are
resulting in a thermodynamic profile favorable for damaging wind
gusts.

JB

&&

.AVIATION...
18Z TAF DISCUSSION.

Line of scattered thunderstorms will impact terminals this
afternoon between 18z and 21z. VFR conditions will prevail with
tempo IFR conditions possible within thunderstorms. Some
thunderstorms could be strong to severe. Strong wind gusts will be
expected in the vicinity of thunderstorms this afternoon.
Precipitation coverage decreases tonight with VFR conditions
prevailing at all sites late in the period.

&&

.PREV DISCUSSION...
/ISSUED 324 AM EDT Fri Jun 17 2022/
SHORT TERM...(Today and Tonight)...

Key Messages:

1. Slightly cooler, but very hot temperatures again this afternoon.

2. Scattered showers and thunderstorms are expected this
afternoon and early evening. With high instability in place, a few
strong to severe storms will be possible.

Discussion:

In the upper levels, a strong ridge will be over the Great Plains.
Northwesterly flow will be over the Ohio and Tennessee Valleys
with minor shortwaves moving through the pattern likely to enhance
lift. At the surface, low pressure near Quebec is dragging a cold
front through the Eastern U.S. This front will be a source of lift
for convective activity. High instability is expected tomorrow
afternoon with dew points in the lower 70s and CAPE around 3500
to 5000 J/kg. Scattered showers and thunderstorms are expected in
the afternoon and early evening hours. With a good source of lift
arriving during max heating when instability is high, a few strong
to severe storms will be possible. The main threat will be
damaging straight line winds and large hail. Activity will
decrease shortly after sunset and come to an end completely around
midnight as the cold front moves through.

Another hot day is expected tomorrow with highs in the lower 90s
for most of the Tennessee Valley. Heat indices from 100 to 105
degrees will be possible in the Central and Southern Tennessee
Valley. Relief is on the way with a cold front moving through
tonight. Humidity will be noticeably lower by Saturday morning.

McD

LONG TERM (Saturday through Thursday)...

Key Messages:

1. Dry through Tuesday. Isolated convection thereafter.

2. Cooler this weekend, then abnormally hot temperatures in the mid
to upper 90s are expected to return by Tuesday.

At the start of the period, area will be under a dry northwesterly
flow that will provide a very pleasant weekend with Sunday low temps
commonly in the 50s. But the big bad high pressure ridge will return
early in the work week and lock in a regime where high temps will
run about 10 degrees above normal during Tues-Thurs, and we may see
more records be broken.

Convection chances for Wed-Thurs seem to be limited mostly to the
northeastern third-half of area, but as we saw earlier this week,
these regimes can be difficult for models to decipher the potential
amd timing of any MCS activity, especially this far ahead.

The daily record high temperatures for the period of interest are
listed below:

Date    Chattanooga    Knoxville      Tri-Cities     Oak Ridge
06-21   100(1953)      99(1953)       94(1988)       100(1948)
06-22   100(1988)      99(1988)       95(1988)       98(1988)
06-23   100(1988)      100(1988)      96(1988)       100(1988)

GC

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  90  62  88  63 /  20   0   0   0   0
Knoxville McGhee Tyson Airport, TN  71  86  58  84  62 /  20   0   0   0   0
Oak Ridge, TN                       70  86  58  85  61 /  20   0   0   0   0
Tri Cities Airport, TN              64  81  51  81  56 /  20   0   0   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 17, 2:31 AM EST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
331 AM EDT Fri Jun 17 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-180745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
331 AM EDT Fri Jun 17 2022 /231 AM CDT Fri Jun 17 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Heat index values will exceed 100 degrees across much of the
central and southern valley areas this afternoon.

In addition, there is potential for a few strong to severe storms
this afternoon into this evening, with damaging winds and hail up
to 1 inch in diameter being the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hot weather returns Tuesday through Thursday next week, with
afternoon high temperatures well above normal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time, but reports of
severe weather or thunderstorm damage are encouraged.

In the hours before

Special weather statement, Jun 17, 1:25 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Morristown TN
225 PM EDT Fri Jun 17 2022

TNZ068-071>074-086-087-171915-
Blount Smoky Mountains TN-Northwest Monroe TN-
Sevier Smoky Mountains TN-Loudon TN-Southeast Monroe TN-
North Sevier TN-NW Blount TN-
225 PM EDT Fri Jun 17 2022

...Strong thunderstorms will impact portions of southeastern Loudon,
Blount, northeastern Monroe and southern Sevier Counties through 315
PM EDT...

At 224 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pigeon Forge to 10 miles southeast of
Eagleton Village to 11 miles southwest of Maryville. Movement was
southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Maryville, Alcoa, Gatlinburg, Pigeon Forge, Smoky Mountains-Clingmans
Dome, Eagleton Village, Smoky Mountains-Newfound Gap, Smoky
Mountains-Fontana Area, Smoky Mountains-Balsam Mountain and Vonore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 PM EDT for
east Tennessee. A Severe Thunderstorm Watch also remains in effect
until 500 PM EDT for east Tennessee.

&&

LAT...LON 3568 8431 3585 8368 3569 8326 3566 8330
      3566 8335 3562 8340 3561 8345 3556 8350
      3556 8359 3558 8361 3556 8376 3553 8382
      3552 8388 3547 8392 3544 8399
TIME...MOT...LOC 1824Z 295DEG 22KT 3584 8365 3569 8380 3565 8414

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Diegan
Local storm report, Jun 17, 1:30 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 PM EDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     1 W JEFFERSON CITY      36.12N 83.50W
06/17/2022                   JEFFERSON          TN   911 CALL CENTER

            TREES DOWN IN JEFFERSON CITY TIME ESTIMATED
            BY RADAR.

&&

NW
Special weather statement, Jun 17, 1:34 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Morristown TN
234 PM EDT Fri Jun 17 2022

TNZ098>100-171915-
Marion TN-Bradley TN-Hamilton TN-
234 PM EDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of Bradley,
southeastern Marion and southern Hamilton Counties through 315 PM
EDT/215 PM CDT/...

At 234 PM EDT/134 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Chattanooga, moving southeast at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chattanooga, Cleveland, Signal Mountain, Lakesite, Ridgeside, South
Cleveland, Harrison, East Cleveland, Wildwood Lake and Red Bank.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 400 PM EDT/300 PM
CDT/ for east Tennessee.

&&

LAT...LON 3499 8561 3530 8496 3510 8474 3499 8478
TIME...MOT...LOC 1834Z 292DEG 39KT 3507 8524

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Jun 17, 1:39 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Morristown TN
239 PM EDT Fri Jun 17 2022

TNZ040>045-070-171930-
Cocke Smoky Mountains TN-Jefferson TN-Washington TN-
Northwest Greene TN-Northwest Cocke TN-Southeast Greene TN-Unicoi TN-
239 PM EDT Fri Jun 17 2022

...Strong thunderstorms will impact portions of southern Washington,
southeastern Jefferson, Cocke, Greene and western Unicoi Counties
through 330 PM EDT...

At 239 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Jonesborough to 9 miles
northeast of Parrottsville to 7 miles west of Newport. Movement was
east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greeneville, Newport, Erwin, Jonesborough, Tusculum, Parrottsville,
Midway, Banner Hill, Mosheim and Caney Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
east Tennessee.

&&

LAT...LON 3598 8251 3595 8256 3597 8261 3603 8259
      3607 8264 3600 8278 3593 8281 3595 8288
      3593 8292 3588 8290 3579 8296 3577 8300
      3594 8341 3633 8275 3627 8235
TIME...MOT...LOC 1839Z 284DEG 19KT 3626 8258 3610 8297 3593 8332

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Diegan
Local storm report, Jun 17, 1:42 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     EVENSVILLE              35.56N 84.95W
06/17/2022                   RHEA               TN   911 CALL CENTER

            MULTIPLE TREES AND POWER LINES DOWN COUNTY
            WIDE. TIME ESTIMATED FROM RADAR.

&&

NW
Special weather statement, Jun 17, 1:43 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Morristown TN
243 PM EDT Fri Jun 17 2022

TNZ018-045>047-171930-
Northwest Carter TN-Southeast Carter TN-Unicoi TN-Johnson TN-
243 PM EDT Fri Jun 17 2022

...Strong thunderstorms will impact portions of central Unicoi,
southern Johnson and Carter Counties through 330 PM EDT...

At 242 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mountain City to 7 miles south of Hampton.
Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Johnson City, Elizabethton, Erwin, Mountain City, Banner Hill,
Hampton, Pine Crest, Unicoi, Roane Mountain State Park and Neva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
east Tennessee.

&&

LAT...LON 3634 8175 3636 8179 3631 8190 3612 8203
      3610 8208 3611 8213 3615 8215 3616 8222
      3613 8225 3614 8229 3611 8237 3601 8246
      3597 8253 3616 8244 3621 8237 3629 8233
      3646 8197 3644 8172 3640 8174 3634 8171
TIME...MOT...LOC 1842Z 277DEG 27KT 3642 8188 3617 8219

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Diegan

The radar

The Jackson,KY radar (KJKL), 94 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wise

When
June 17, 1:45 PM EST
Where
Wise County, 1.1 mi E of Stephens
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.980, -82.580

Several trees and power lines were blown down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027226.